Durazol is an eye medication sometimes prescribed for patients after eye surgery and Durasal, consisting of 26% salicylic acid, is an unapproved topical solution used for wart removal. Although the FDA usually reviews drugs to protect against confusion due to similar names, the safety check did not occur in the case of Durasal because the medication did not go through the FDA approval process. The name confusion has resulted in one incident where a pharmacist dispensed the wart remover instead of Durazol eye drops. The patient suffered a serious eye injury and has filed a $1 million lawsuit against a pharmacy chain. There have been other instances where the two drugs were confused but the error was discovered before the patient received the medication. Although a warning that Durasal is not to be used in the eyes is included on the box, no such warning appears on the medication bottle. The FDA has asked Elorac, Inc., the manufacturer of Durasal, to remove the medication from the market. According to the FDA, several health care professionals have complained about the similar names and expressed concern about possible injuries due to medical errors. The FDA has released an alert to pharmacists and health care professionals warning of the “potential for injury when dispensing” these two medications.
Of 90 nursing homes in Rhode Island, 59 have been cited by the Health Department for problems that range from minor deficiencies to life-threatening errors. A local TV station (WJAR-TV) reviewed hundreds of pages of deficiency reports issued by the Department of Health. The problems cited included failure to remove medication patches from patients, complaints of bed sores, and errors pertaining to diet and nutrition. One incident resulted in a patient overdose. According to the reports, a rehabilitation center in Pawtuxet was found to have “a 19.5 percent medication error rate. The department also said a resident was placed in a wheelchair without a safety belt and fell out of the chair, fracturing her right arm. And allegations of overdosing date back eight years.” Click here to read the WJAR-TV report.